Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Dysphagia in relation to HIV
Jan 3, 2010

I was diagnosed with HIV 7 months ago and at that time my CD4=68 and VL=129K. I started ARV immediately and my current CD4=164 and VL=undetectable. About 6 months before Dx, I was showing signs of thrombocytopenia, so my hematologist put me on prednisone, first 20mg/daily then up to 40mg/daily. When I went to 40mg/daily, I experienced chronic hand tremors, involuntary body shakes and severe random dysphagia. After 3 months of being on prednisone I was taken off (by the way the prednisone didn't really help my platelet count) and the first two symptoms went away but every day I still experience this dysphagia. It will come on as an acute attack at random times during the day. It is accompanied with a severe ill feeling and I feel that it must have something to do with HIV and the nervous system. I was tested for thrush and it was not the cause. My neurologist has tested for Myasthenia Gravis antibodies and the test has come back negative. She has prescribed mestinon which seems to help a little but I still have daily episodes. My GI doctor has done an endoscopy and esophageal manometry and has diagnosed HLES but nothing can explain this chronic dysphagia. I thought I would post this to see if you have any other HIV patients who experience the same symptoms and what this condition could be. I appreciate your opinion.

Response from Dr. Holodniy

Sounds like you have the right specialists addressing this problem. Usually there is an obvious cause for this kind of problem. I assume you have also had a CT scan or some other kind of imaging study of the neck and chest to rule out extrinsic compression from a mass or something else that might be causing your symptoms.



Previous
HBV
Next
gaining weight and anxiety with sustiva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement